Flood, Highland
- When
- June 12, 11:16 PM EST to June 13, 1:16 AM EST
- Where
- Highland County, Hoagland to 0.6 mi E of Hoagland
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 39.200, -83.680
Standing water was reported over U.S. 50.
Thunderstorms developed on an upper level disturbance and trained east to west causing heavy rain and flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Thunderstorms developed on an upper level disturbance and trained east to west causing heavy rain and flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 12, 6:58 PM EST, 4 hours 18 minutes earlier.
Area Forecast Discussion National Weather Service Wilmington OH 758 PM EDT Tue Jun 12 2018 .SYNOPSIS... A mid-level trough will move across the Ohio Valley tonight, with a cold front expected to move through the area tomorrow. There will be chances for showers and thunderstorms until tomorrow evening, followed by a period of dry weather, as high pressure builds into the region from the north. Heat and humidity will begin to build across the region over the weekend. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... A broad and ill-defined 500mb trough is located over the Ohio Valley (perhaps centered just upstream) this afternoon. Satellite imagery shows very well how disorganized the pattern is, with numerous disjointed areas of convection mixed in among the plethora of remnant MCV swirls. One such circulation passed northeast through the Columbus area over the past few hours, and another obvious one is clearing through central Indiana, en route for the ILN CWA over the next few hours. While these features will likely remain a focus for convective / showery development, the remnant clouds have somewhat limited instability, and overall forcing does not appear to be particularly strong. This should keep storms scattered in clusters, and the threat for strong storms appears fairly limited, especially with the very weak wind flow through the lower troposphere. Some pockets of greater instability do exist (MLCAPE of 1000-1500 J/kg) which may suggest a brief heavy rain / gusty wind threat if cells in the ILN area become more robust in the next few hours. However, confidence in exact storm timing/placement/coverage is not very good, leading to PoPs that are a little more broad and unfocused than would be preferred in the first period of the forecast. One thing that appears likely is that behind the trough, the better deep-layer moisture and large scale forcing will diminish from NW to SE during the overnight hours. With little change in air mass (perhaps slightly more moist) min temps should be similar to or slightly warmer than last night, generally in the upper 60s. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/... A lull in precipitation is expected on Wednesday morning, with pretty reasonable agreement across an array of models in this scenario. Behind the mid-level trough, moisture will generally be decreasing, with precipitable water values dropping a solid half inch between 00Z Wednesday (Tuesday evening) and 18Z Wednesday afternoon. What makes this a bit of an interesting forecast is that the surface cold front will be well behind the trough, and boundary layer flow ahead of the front will still be relatively warm and moist. Combined with some modified conditions in the mid levels (steeper lapse rates and more dry), this will allow enough instability to build for another chance of storms to develop along the front. This likely will not end up impacting the entire ILN CWA, as the front should be about halfway south through the area before any appreciable activation. However, once it does, a few stronger storms might be possible. Neither instability or shear are particularly strong, but with decent forcing along the front, they may be enough for a low-end severe threat -- mainly south of a Ripley County IN to Fairfield County OH line during the 20Z-00Z time frame. Alternately, if low clouds stick around too long on Wednesday morning, instability may not be able to build enough to allow for any impactful convection to form. After 00Z, chances for precipitation will likely come to an end. Temperatures ahead of the front will likely get back into the mid 80s, with the caveat that if morning clouds stick around, they may be suppressed a little bit. Overnight, once the front has cleared and the air mass has become more dry, min temps will show a notable drop from Tuesday night to Wednesday night -- ranging from the mid 50s to lower 60s. && .LONG TERM /THURSDAY THROUGH TUESDAY/... Surface high pressure and a drier airmass will settle into the area Thursday into Friday. This will lead to dry conditions through the end of the work week. Seasonable temperatures are expected on Thursday with highs in the lower 80s. With a little bit of airmass modification, highs on Friday will push into the mid 80s. Some of the deterministic models are suggesting some convection dropping down over the ridge Friday night into Saturday, possibly sneaking into mainly northern portions of our fa. This is not really supported by the ensembles though, so will maintain a dry forecast for Friday night into Saturday. Mid and upper level ridging is also forecast to build into the mid Ohio Valley Saturday through Monday. This will lead to an overall warming trend with highs into the upper 80s to possibly lower 90s by Sunday and Monday. The airmass will also be gradually moisten up also, so this could lead to some isolated mainly diurnal thunderstorm activity on Sunday with slightly better chances for Monday. The ridge will begin to break down by Tuesday as a frontal boundary pushes down into the area from the north. This will lead to a better chance of showers and thunderstorms on Tuesday along with somewhat cooler temperatures with highs mainly in the mid 80s. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... A mid level trough with embedded disturbances will push east of the region tonight. As this occurs, and with the loss of overall instability, scattered showers and thunderstorms will diminish and move east. Models continue to indicate that as the low level south to southwest flow increases ahead of an upstream cold front, low level moist ascent will result in stratus development late. Have placed MVFR/IFR ceilings at the terminals to account for this. On Wednesday, a cold front is forecast to push southeast into our region. Stratus will lift into cumulus by afternoon. As instability increases and along with low level convergence along and ahead of the front occurs, scattered showers and thunderstorms will develop. The best chance is expected across the southern terminals where a VCSH has been placed in the TAFs at this time. The winds will shift to the northwest behind frontal passage with the the threat of showers/storms coming to an end along with clearing skies and drier air working south into the area for Wednesday night. OUTLOOK...No significant weather expected. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...Hatzos NEAR TERM...Hatzos SHORT TERM...Hatzos LONG TERM...JGL AVIATION...Hickman
Hazardous Weather Outlook National Weather Service Wilmington OH 243 PM EDT Tue Jun 12 2018 INZ073>075-080-KYZ089>100-OHZ063>065-070>074-077>082-088-131845- Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton- Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis- Fayette OH-Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking- Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto- 243 PM EDT Tue Jun 12 2018 This Hazardous Weather Outlook is for Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central Ohio, South Central Ohio and Southwest Ohio. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Scattered showers and thunderstorms are expected to develop on Wednesday afternoon and evening. A few strong to severe storms may be possible, with a primary threat of damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>062-131845- Wayne-Fayette IN-Union IN-Franklin IN-Hardin-Mercer-Auglaize-Darke- Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison- Franklin OH-Licking-Preble-Montgomery-Greene- 243 PM EDT Tue Jun 12 2018 This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Central Ohio and West Central Ohio. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. HATZOS
Special Weather Statement National Weather Service Wilmington OH 620 PM EDT TUE JUN 12 2018 OHZ056-122245- Licking OH- 620 PM EDT TUE JUN 12 2018 ...A STRONG THUNDERSTORM WILL AFFECT WESTERN LICKING COUNTY UNTIL 645 PM EDT... At 620 PM EDT, radar indicated a strong thunderstorm over Pataskala, moving northeast at 25 mph. STORM HAZARDS INCLUDE... Winds to 40 mph... Locations impacted include... Newark, Heath, Granville, Pataskala, Hebron, Granville South, Beechwood Trails, Etna, Kirkersville, Alexandria, Fredonia and State Route 310 at State Route 161. This includes I-70 in Ohio between mile markers 117 and 119. To report hazardous weather conditions, go to our website at weather.gov/iln and submit your report via social media, when you can do so safely. LAT...LON 3994 8270 4001 8275 4020 8254 4001 8236 TIME...MOT...LOC 2220Z 234DEG 23KT 4000 8266 Haines
Special Weather Statement
National Weather Service Wilmington OH
758 PM EDT TUE JUN 12 2018
OHZ055-064-065-130030-
Fairfield OH-Franklin OH-Pickaway OH-
758 PM EDT TUE JUN 12 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FRANKLIN...WEST
CENTRAL FAIRFIELD AND NORTHERN PICKAWAY COUNTIES UNTIL 830 PM EDT...
At 757 PM EDT, radar indicated a strong thunderstorm near South
Bloomfield, moving northeast at 30 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
Very heavy rain...
Locations impacted include...
Columbus, Lancaster, Grove City, Pickerington, Circleville, Bexley,
Canal Winchester, Groveport, Ashville, South Bloomfield, Obetz,
Commercial Point, Royalton, Lithopolis, Fox, Lockbourne, Darbyville,
Brice, East Ringgold and Blacklick Estates.
This includes the following Interstates...
I-70 in Ohio between mile markers 103 and 107.
I-71 in Ohio between mile markers 96 and 100.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3960 8307 3976 8320 3997 8293 3987 8275
3969 8267
TIME...MOT...LOC 2357Z 237DEG 25KT 3972 8306
HainesSpecial Weather Statement
National Weather Service Wilmington OH
824 PM EDT TUE JUN 12 2018
OHZ055-056-064-065-130100-
Licking OH-Fairfield OH-Franklin OH-Pickaway OH-
824 PM EDT TUE JUN 12 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FRANKLIN...
NORTHWESTERN FAIRFIELD...NORTHEASTERN PICKAWAY AND SOUTHWESTERN
LICKING COUNTIES UNTIL 900 PM EDT...
At 824 PM EDT, radar indicated a strong thunderstorm over Groveport,
moving northeast at 25 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
Very heavy rain...
Locations impacted include...
Columbus, Reynoldsburg, Grove City, Gahanna, Pickerington, Bexley,
Pataskala, Canal Winchester, Groveport, Summit Station, Whitehall,
Etna, Obetz, Lithopolis, Lockbourne, Brice, Port Columbus Airport,
Blacklick Estates, Duvall and Slate Run Metro Park.
This includes I-70 in Ohio between mile markers 102 and 119.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3969 8283 3981 8304 4004 8292 4002 8275
3991 8261
TIME...MOT...LOC 0024Z 214DEG 20KT 3982 8289
HickmanSpecial Weather Statement
National Weather Service Wilmington OH
843 PM EDT TUE JUN 12 2018
OHZ055-056-065-130115-
Licking OH-Fairfield OH-Franklin OH-
843 PM EDT TUE JUN 12 2018
...A STRONG THUNDERSTORM WILL AFFECT EASTERN FRANKLIN...NORTHWESTERN
FAIRFIELD AND SOUTHWESTERN LICKING COUNTIES UNTIL 915 PM EDT...
At 843 PM EDT, radar indicated a strong thunderstorm over
Reynoldsburg, moving northeast at 30 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
Very heavy rain...
Locations impacted include...
Columbus, Reynoldsburg, Gahanna, Pickerington, Pataskala, Canal
Winchester, Groveport, Beechwood Trails, Summit Station, Whitehall,
Etna, New Albany, Jersey, Lithopolis, Kirkersville, Carroll, Brice,
Blacklick Estates, State Route 310 at State Route 161 and State Route
158 at State Route 204.
This includes I-70 in Ohio between mile markers 106 and 125.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3974 8277 3991 8293 4011 8281 4011 8266
3992 8253
TIME...MOT...LOC 0043Z 217DEG 25KT 3992 8278
HickmanPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1043 PM EDT TUE JUN 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1034 PM FLOOD 2 SE DILLSBORO 39.00N 85.04W
06/12/2018 DEARBORN IN 911 CALL CENTER
FLOOD REPORTED ON ROAD 262.
&&
CHThe national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
Standing water was reported over U.S. 50.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749953.